Washington, 2020

Heavy Snow and Freezing Fog in Washington, December 25 to 26, 2020

December 25 to 26, 2020 · NWS OTX · 7 events in 5 counties and zones

In addition to an occluded front's evening arrival in Washington, there were many factors that brought light to moderate snowfall to Eastern Washington and the Idaho Panhandle on Christmas night into December 26th. Significant precipitable water and a surface low's colder air provided conditions for snow and rain/snow mixes across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

In addition to an occluded front's evening arrival in Washington, there were many factors that brought light to moderate snowfall to Eastern Washington and the Idaho Panhandle on Christmas night into December 26th. Significant precipitable water and a surface low's colder air provided conditions for snow and rain/snow mixes across the region. Only 1-2 inches fell in most low lands, but into the Spokane area and eastern North Cascade slopes up to 4-7 inches of snow was recorded.

The road conditions began to deteriorate when the started snow falling that evening, which led to a minimum of 33 crashes in the Spokane area. In addition to slippery roadways from snow, highway troopers responded crashes due to heavy, freezing fog slick roadways across eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 25, 3:43 AM PST, 6 hours 17 minutes earlier.

Area forecast discussion, Dec 25, 3:43 AM PST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
343 AM PST Fri Dec 25 2020

.SYNOPSIS...
Look for increasing clouds on Christmas day with snow spreading
across the region during the evening. Additional bands of light
snow will be possible Saturday followed by dry and seasonably
cold weather Monday and Tuesday. Another round of snowy weather
will be possible Wednesday into Thursday.

&&

.DISCUSSION...

...Snow expected for many areas of the Inland NW this evening and
overnight...

Christmas Day through Saturday night: Changes are on the way with
an occluded front expected to swing through the region this
evening into the overnight hours. Prior to the front the air mass
is dry with dew points in the teens to low 20s. This is important
for a couple reasons. One is that wet bulb cooling will be
significant with the onset of precipitation with most areas
starting off as snow. Initially some precipitation will evaporate
before reaching the ground (Virga), but given the rapid increase
in precipitable water it won't take long for precipitation to
reach the ground and for the atmosphere to saturate.

Moist isentropic ascent will result in widespread precipitation
developing beginning near the Cascades late this afternoon before
spreading into Eastern Washington and north Idaho this evening. At
the surface a low around 990-995mb will swing up from off the WA
coast towards Vancouver Island inducing a southeast pressure
gradient. This will keep colder air banked up into the Cascades
and western Columbia Basin keeping snow levels down to the valley
floors. The northern valleys will also remain as snow through the
night. South-Southeast winds are expected to advect milder air
into the Palouse and Ritzville areas, LC Valley, and Central
Panhandle Mountains which should limit valley snow totals with a
rain/snow mix more likely. Tough call on snow amounts for
Spokane/Coeur d'Alene due to how far north the warmer air will
penetrate. Most ensemble guidance supports marginal advisory
amounts of around 1-2 inches this evening into the early overnight
period with temps warming into the mid 30s by morning so forecast
sides towards the lower amounts. However travel impacts are still
possible especially this evening. Areas north of Spokane and
Coeur d'Alene including Deer Park, Athol, and Sandpoint could pick
up near 4 inches. Will be issuing Winter Weather Advisories for
much of North Central and NE Washington into the North Idaho
Panhandle including the Columbia Basin. Wenatchee, Chelan, Omak,
and Ephrata are forecast to receive 2 to 4 inches of snow. There
is also a small chance for freezing rain around the Hanford and
Othello areas.

On Saturday precipitation lingers over the Idaho Panhandle and NE
Washington in the morning with additional waves and westerly flow
potentially producing more mountain snow showers into the
afternoon and early evening. JW

Sunday through Thursday: Ensembles suggest narrow ridge offshore
has a low pressure system nested in it which digs southward and
further elongates its and in turn helps to amplify the compensating
area of ridging inland over the forecast area Sunday. The end result
is any moisture or energy that attempts to move inland from the
offshore trof gets weakened and/or shunted well to the south and away
from the area. This should keep Eastern Washington and North Idaho
dry with varying clouds streaming overhead at times Sunday and
Monday. Weather pattern morphs into nebulous split flow allowing for
the dry forecast trend to continue Tuesday with the exception of
minor pops for light snow over the Cascades. It isn't until
Wednesday/Thursday that ensembles suggest perhaps a weak overrunning
situation started off with a weak and elongated system passage
followed by one with a better prospect of producing sensible weather
when it moves through Saturday because it has a better maintained
moisture feed and orientation when it passes through Thursday.
Therefore pops and clouds show a general increase
Wednesday/Thursday. Forecast temperatures show warmer temps with the
southerly flow associated with the amplifying ridging Sunday with
the northern branch of the split flow allowing for a cooler
northerly flow to result in a drop in temps Monday into part of
Wednesday. The Wednesday/Thursday system has a warmer
westerly/southwest trajectory of approach so in addition to the
increased cloud cover and chances of snow it brings it will also
warm up temperatures and bring the jet stream within closer
proximity. /Pelatti

&&

.AVIATION...
12Z TAFS: Expect VFR conditions through mid to late afternoon
before conditions rapidly deteoriate this evening to IFR as snow
moves into the area with light to moderate accumulations likely
for most of the region by Saturday morning. Exception is
KPUW/KLWS which will be battling downslope southeast winds with
overall higher CIGS compared to the remainder of the region. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  31  36  27  36  22 /  10 100  50  10   0   0
Coeur d'Alene  36  31  36  29  36  21 /  10 100  70  20   0   0
Pullman        38  32  38  27  37  22 /  10  70  40  20   0   0
Lewiston       41  34  44  32  41  26 /  10  40  30  10   0   0
Colville       32  29  35  25  35  19 /   0 100  60  10   0   0
Sandpoint      34  30  35  31  34  24 /   0 100  90  30  10   0
Kellogg        37  31  35  31  36  22 /  10 100  90  50  20   0
Moses Lake     34  28  36  24  36  21 /  30  90  10   0   0   0
Wenatchee      31  26  36  25  33  23 /  50  90  20  10   0   0
Omak           31  27  34  27  34  23 /  10  90  20   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 11 AM PST
     Saturday for Northern Panhandle.

WA...Winter Weather Advisory from 6 PM this evening to 11 AM PST
     Saturday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory from 4 PM this afternoon to 5 AM PST
     Saturday for East Slopes Northern Cascades.

     Winter Weather Advisory from 4 PM this afternoon to 5 AM PST
     Saturday for Okanogan Valley-Waterville Plateau-Wenatchee
     Area.

     Winter Weather Advisory from 4 PM this afternoon to 5 AM PST
     Saturday for Moses Lake Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Dec 25, 5:39 AM PST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
539 AM PST Fri Dec 25 2020

IDZ001-002-004-WAZ034>038-041>044-261345-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
539 AM PST Fri Dec 25 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Light snow will spread into the region Friday night and continue
into Saturday. Cold temperatures will likely allow snow to
accumulate on untreated roadways and make for slippery conditions
Saturday morning. Winter travel conditions will be possible
across the mountain passes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another winter storm system will be possible Wednesday into
Thursday. Those with travel interest are advised to monitor the
forecast and plan accordingly.

IDZ003-026-027-WAZ031>033-261345-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
539 AM PST Fri Dec 25 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another winter storm system will be possible Wednesday into
Thursday. Those with travel interest are advised to monitor the
forecast and plan accordingly.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 freezing fog. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 25, 10:00 AM PST to December 26, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

There were not many reports of heavy snowfall in the eastern Cascades. Most of the area received only a few inches of snow. However, two CO-OP observer stations, in Lucerne and Stehekin, recorded 5 to 7 inches of new snow accumulation overnight.

Heavy Snow, East Slopes Northern Cascades

When
December 25, 10:00 AM PST to December 26, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer station in Stehekin recorded 5.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
December 25, 4:00 PM PST to December 26, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
NWS Employee
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A NWS employee, via webcam at a snow board, estimated Mt. Spokane received 7.0 inches of new snow accumulation. The remainder of the northeastern Washington region only received a few inches of snow from this winter system. The heavier snowfall kept to the Spokane Metropolitan area.

Heavy Snow, Spokane Area

When
December 25, 4:00 PM PST to December 26, 4:00 AM PST
Where
Spokane Area forecast zone
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The Spokane Metropolitan area received 3 to 5 inches of new snow accumulation. Local broadcast media reported that Spokane police responded to an approximate 33 crashes in Spokane starting December 25th evening into December 26th morning. The roads became slick with the snow coverage leading to numerous collisions.

Heavy Snow, Wenatchee Area

When
December 25, 4:00 PM PST to 11:50 PM PST
Where
Wenatchee Area forecast zone
Reported by
Public
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A member of the public, in east Wenatchee, reported an estimate 4.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
December 25, 4:00 PM PST to December 26, 4:00 AM PST
Where
Spokane Area forecast zone
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Local broadcast media, KREM 2, reported that Spokane police responded to an approximate 33 crashes in Spokane between December 25th evening and December 26th morning. The roads became slick with the snow coverage leading to numerous collisions.

Freezing Fog, Upper Columbia Basin

When
December 25, 10:00 PM PST to December 26, 6:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Department of Highways
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy, freezing fog created slick roadways which led to rolling cars, collisions, and blocked roadways. Many occurred on US Highway 2 and Interstate 90. Washington State Highway troopers responded to 63 crashes overnight December 25th and the 26th. There are no reports of injuries or fatalities.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932973, 932974, 932975, 932977, 932995, 933225, 933224.